Antimicrobials: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Antimicrobials

Sample item

A 68-year-old man on prednisolone for polymyalgia rheumatica is given ciprofloxacin for a urinary infection and develops sudden heel pain and a palpable gap above the calcaneus. Which adverse effect has occurred?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Achilles tendon rupture

Fluoroquinolones cause tendinopathy and tendon rupture, particularly of the Achilles tendon. Risk is increased in the elderly and with concurrent corticosteroids. The drug should be stopped at the first sign of tendon pain.

Option by option

  • A. Peripheral neuropathy

    Neuropathy is a recognised fluoroquinolone effect but does not cause a palpable tendon gap.

  • B. Cartilage erosion in the knee

    Cartilage damage is seen in animal studies in growing joints and is not this presentation.

  • C. Achilles tendon rupture (correct)

    Correct. Age and corticosteroids both increase the risk.

  • D. Stevens-Johnson syndrome

    Stevens-Johnson syndrome is a skin and mucosal reaction and not a tendon injury.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is C, Achilles tendon rupture. Fluoroquinolones cause tendinopathy and tendon rupture, particularly of the Achilles tendon.

Why is "Peripheral neuropathy" not the answer?

Neuropathy is a recognised fluoroquinolone effect but does not cause a palpable tendon gap.

Why is "Cartilage erosion in the knee" not the answer?

Cartilage damage is seen in animal studies in growing joints and is not this presentation.

Why is "Stevens-Johnson syndrome" not the answer?

Stevens-Johnson syndrome is a skin and mucosal reaction and not a tendon injury.

What concept does this question test?

It tests Antimicrobials in Pharmacology. Risk is increased in the elderly and with concurrent corticosteroids. The drug should be stopped at the first sign of tendon pain.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Antimicrobials?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.